Ankle Swelling due to High Blood Pressure Medicines

Published on 25 November 2021

Do you experience swelling at your ankles which your doctor has diagnosed to be due to your blood pressure medicines? Continue reading to know more about this side effect of some blood pressure medicines.

Antihypertensive medications

Drugs to treat high blood pressure belong to several groups depending on the way they produce their effect. Sometimes, drugs from different groups are combined to achieve a better control of the blood pressure or to mitigate the side effects caused by the each other.

Some of the commonly used groups of drugs used to treat hypertension include:

The angiotensin converting enzyme (ACE) inhibitors such as enalapril, benazepril, fosinopril and lisinopril

The angiotensin receptor blockers (ARBs) such as losartan, valsartan and candesartan

The calcium channel blockers such as amlodipine and nifedipine.

Ankle swelling due to calcium channel blockers

Calcium channel blockers are commonly used to treat hypertension and angina. These drugs sometimes result in swelling in the feet or around the ankles. Though some people may not notice it, others may find it disturbing and even stop taking their medication, which could result in serious consequences.

Dealing with the Ankle Swelling

If you are taking a calcium channel blocker and experience ankle swelling, do not modify the treatment on your own.

The first step should be to consult the treating physician or cardiologist and confirm that the swelling is due to the medicine. The ankles could swell due to other reasons as well, which include other medicines. These should be ruled out by the physician with additional tests, if necessary.

Once the cause is confirmed as due to the medication, the physician may advise simple measures such as raising the feet while sitting or lying down.

The physician may decide to change the medicine to a similar one that may be less likely to cause ankle edema. These may include (S)-amlodipine, lacidipine, manidipine, lercanidipine or clinidipine, depending on the availability and cost.

Alternatively, the physician might add a drug from a different group such as an ACE inhibitor or ARB. These drugs reduce the ankle edema due to calcium channel blockers and, at the same time, have an additive effect on controlling the blood pressure.

Reference:

Galappatthy, P., Waniganayake, Y.C., Sabeer, M.I. et al. Leg edema with (S)-amlodipine vs conventional amlodipine given in triple therapy for hypertension: a randomized double blind controlled clinical trial. BMC Cardiovasc Disord 16, 168 (2016). https://doi.org/10.1186/s12872-016-0350-z

Disclaimer: The information provided in this site is for informational purposes only. It is not intended to replace the advice of a doctor or healthcare professional, or the relationship that exists between a patient/site visitor and his/her existing physician. Always consult your doctor or other qualified healthcare provider for any medical condition, procedure, or treatment.